Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 18, 2021Carroll County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 18, 2021, 5:11 PM EDT for Carroll County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 5:11 PM EDT (21:11 UTC)
Expired
Jul 18, 2021, 5:45 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS81 KRNK 182111
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Sun Jul 18 2021

VAZ013-016-182145-
Pulaski-Carroll-
511 PM EDT Sun Jul 18 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL 
PULASKI AND NORTHEASTERN CARROLL COUNTIES...

At 509 PM EDT, radar indicated strong thunderstorms were clustered 
within an area extending from near Allisonia to near Sylvatus to 
near Gladesboro. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with one or two these storms.

Locations impacted include...
Hillsville...
Allisonia...
Fancy Gap...
Dugspur...
Sylvatus...
Gladesboro...
and Woodlawn.

Locally heavy rain, with rates of two to four inches per hour, will 
quickly reduce visibility and result in ponding of water on 
roadways, standing water in low lying areas, and minor flooding of 
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3679 8087 3686 8081 3688 8074 3690 8076
      3694 8073 3696 8065 3693 8063 3693 8064
      3689 8060 3679 8053 3667 8072
TIME...MOT...LOC 2109Z 245DEG 17KT 3691 8071 3681 8082 3673 8069 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:49 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 2:49 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
249 PM EDT Sun Jul 18 2021

.SYNOPSIS...
A cold front will slowly drift south into northern North
Carolina tonight before stalling. With the front nearby, expect
considerable cloudiness with a threat for showers and
thunderstorms, especially areas along and south of the VA/NC
border.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Showers and thunderstorms expected mainly along and south of
Highway 58.

Surface cold front is working its way through the forecast area.
Dry air is infiltrating the CWA from the north. Post frontal
dewpoints have slipped into the U50s/L60s north of Highway 460.
The morning RNK sounding indicated a WNW wind just above the
surface and this will allow the front to continue to be pushed
to the ESE with time. Think most of the shower/storm activity
will be confined primarily to the Hwy 58 corridor and points
south this evening...with linger shower chances along the front
overnight. The GSO sounding is still goosed with juice with
PWATs near 2 inches and surface dewpoints in the lower 70s. This
prefrontal airmass is expected to provide for higher than
normal rain efficiency with the potential for localized
excessive rainfall. Flood advisories may be needed for parts of
the area this evening.

The best chance for moderate to strong convection and locally
heavy rain will be along the NC/VA border and southward. This
will likely be the case again Monday, although with dense cloud
cover Monday morning, not sure how much CAPE we will be able to
build this far north. Attm, will maintain at least slight chance
for thunder for our NC counties Monday with showers still a
good bet across the southern half of our CWA.

With somewhat drier air working its way into the northern CWA,
expect slightly cooler temperatures tonight with lows in the
lower 60s (possibly 50s in WV). Closer to the front, VA/NC
piedmont, still looking at minimums not much lower than 70.
Mondays highs are expected to be the warmest across the north
where some sun can filter through during the afternoon, and
significantly muted closer to the cloudier frontal zone... highs
ranging from 78-83 north of 460 and 72-78 south of 460.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

Lowered chance of precipitation for Wednesday...

Southern part of the upper trough over the northeast United States
splits off from northern stream and moves southwest into the
Southern Plains by late Wednesday. Stalled front gets a push farther
south on Monday night and Tuesday. This will turn the mean flow from
the east/northeast back around to the west and northwest.

Tuesday and Wednesday southwest Virginia, northwest North Carolina
and southeast West Virginia will be a relative minimum of instability
and moisture between the frontal zone across the Ohio Valley and the
deeper moisture along the Carolina coast and in the Gulf Coast
region. Tuesday night through Wednesday night will be the time frame
with the lowest probability of precipitation. Temperatures will be
near to just above normal.

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 PM EDT Sunday...

Maintained a daily threat of showers and thunderstorms...

Large scale pattern flattens during this time frame with persistent
broad troughing in the eastern United States and ridging over the
west. GFS and ECMWF hint that another long wave trough may be
digging in the east on Saturday and Sunday. Best probability of
precipitation comes in on Sunday with the approach of another front.
Temperatures will be near to just above normal through the
period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 230 PM EDT Sunday...

Scattered MVFR showers and thunderstorms are expected this
evening south of Highway 460, with numerous showers and
thunderstorms vcnty of the VA/NC border. With the front stalling
near the VA/NC border, expect considerable cloudiness with
lingering showers overnight and additional showers for Monday.

Winds will favor a northerly component across WV/VA, and from a
southwesterly direction across NC...speeds generally less than 8
kts...except near thunderstorms where winds will be variable
and gusty.

Fog is not expected to be problem tonight due to the extensive
cloud cover. Any clearing will change this prognosis and would
result in patchy radiation fog...especially in the mountain
valleys...such as LWB.

Moderate confidence in ceilings,visibilities and winds during
the taf period.

Extended Aviation Discussion...

By Tuesday the boundary will be south of the region with cooler
and drier weather and a return to widespread VFR conditions.
Scattered MVFR storms are possible Wednesday and Thursday. Some
drier air will arrive for Friday. Isolated MVFR convection may
be possible Saturday in the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM
Hazardous weather outlook, Jul 18, 2:52 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Sun Jul 18 2021

NCZ001-002-VAZ009-012-015-016-032-043-044-058-191900-
Ashe-Alleghany NC-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
252 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for northwest North Carolina,
south central Virginia and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected again
this afternoon and evening. Locally heavy rainfall leading to
flooding or flash flooding will be the main hazard with this
activity. An isolated strong to severe thunderstorms is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059-
WVZ042>044-507-508-191900-
Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
252 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-018>020-191900-
Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-Yadkin-
252 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected again
this afternoon and evening. Locally heavy rainfall leading to
flooding or flash flooding will be the main hazard with this
activity. An isolated strong to severe thunderstorms is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will be possible again Monday.
Locally heavy rainfall may lead to flooding or flash flooding.

Tuesday through Saturday there is a low probability for widespread
hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 4:23 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 NNW PENNS STORE       36.62N 80.08W
07/18/2021                   PATRICK            VA   911 CALL CENTER

            TREE DOWN ON STELLA ROAD.

&&

RR
Special weather statement, Jul 18, 4:23 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT Sun Jul 18 2021

NCZ004-005-VAZ043-182100-
Stokes-Rockingham-Henry-
423 PM EDT Sun Jul 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTH CENTRAL HENRY
COUNTIES...

At 423 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Horse Pasture to Ayersville to Sandy
Ridge. Movement was southeast at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Sandy Ridge...
Prestonville...
Horse Pasture...
Ayersville...
and Price.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3652 8020 3654 8010 3654 8005 3655 8005
      3656 8003 3665 7994 3656 7984 3644 7995
      3644 8011
TIME...MOT...LOC 2023Z 311DEG 9KT 3660 7993 3650 8002 3651 8010

DS
Special weather statement, Jul 18, 4:27 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT Sun Jul 18 2021

NCZ003-004-VAZ032-182100-
Stokes-Surry-Patrick-
427 PM EDT Sun Jul 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK
COUNTIES...

At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Woodville to near Ararat. Movement was
east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Pilot Mountain...
Francisco...
Woodville...
Ararat...
Collinstown...
Westfield...
and Pilot Mountain State Park.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3662 8020 3635 8035 3634 8059 3654 8055
TIME...MOT...LOC 2027Z 247DEG 20KT 3652 8048 3636 8054

DS
Special weather statement, Jul 18, 4:53 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Sun Jul 18 2021

NCZ006-VAZ058-182130-
Caswell-Halifax-
453 PM EDT Sun Jul 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL CASWELL AND SOUTHWESTERN HALIFAX COUNTIES...

At 452 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from near Elmo to Hamer to near Quick.
Movement was southeast at 15 mph.

Locations impacted include...
Yanceyville...
Turbeville...
Milton...
Blanch...
Leasburg...
Hamer...
and Semora.

Locally heavy rain, at the rate of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3641 7949 3648 7931 3654 7928 3654 7922
      3668 7918 3665 7902 3654 7907 3654 7914
      3639 7915 3630 7937
TIME...MOT...LOC 2052Z 303DEG 12KT 3666 7917 3646 7927 3641 7945

DS
Special weather statement, Jul 18, 5:06 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT Sun Jul 18 2021

NCZ004-005-VAZ032-043-182130-
Stokes-Rockingham-Henry-Patrick-
506 PM EDT Sun Jul 18 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
STOKES...NORTHWESTERN ROCKINGHAM...SOUTH CENTRAL HENRY AND
SOUTHEASTERN PATRICK COUNTIES...

At 504 PM EDT, radar indicated strong thunderstorms were clustered
within an area located from near Price to near Collinstown to near
Capella. Movement was east at 15 mph.

Winds in excess of 30 mph are possible with one or two these storms.

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
Stoneville...
Danbury...
and Francisco.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8042 3657 8036 3656 7971 3635 7972
      3634 8016 3626 8019
TIME...MOT...LOC 2104Z 265DEG 15KT 3654 7985 3650 8026 3634 8032

DS
Special weather statement, Jul 18, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Sun Jul 18 2021

VAZ013-016-182145-
Pulaski-Carroll-
511 PM EDT Sun Jul 18 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
PULASKI AND NORTHEASTERN CARROLL COUNTIES...

At 509 PM EDT, radar indicated strong thunderstorms were clustered
within an area extending from near Allisonia to near Sylvatus to
near Gladesboro. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with one or two these storms.

Locations impacted include...
Hillsville...
Allisonia...
Fancy Gap...
Dugspur...
Sylvatus...
Gladesboro...
and Woodlawn.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3679 8087 3686 8081 3688 8074 3690 8076
      3694 8073 3696 8065 3693 8063 3693 8064
      3689 8060 3679 8053 3667 8072
TIME...MOT...LOC 2109Z 245DEG 17KT 3691 8071 3681 8082 3673 8069

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:14 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville41 min
Jul 17, 8:42 PM EDTSevere Thunderstorm WarningRNKHenry63 min
Jul 17, 8:54 PM EDTSpecial Weather StatementRNKTazewell36 min
Jul 17, 10:04 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania56 min
Jul 17, 10:29 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell31 min
Jul 18, 2:52 PM EDTSpecial Weather StatementRNKPatrick23 min
Jul 18, 3:05 PM EDTSpecial Weather StatementRNKCity of Martinsville25 min
Jul 18, 3:20 PM EDTAreal Flood AdvisoryRNKCarroll83 min
Jul 18, 3:24 PM EDTAreal Flood AdvisoryRNKCarroll3 hr
Jul 18, 3:29 PM EDTSpecial Weather StatementRNKSmyth31 min
Jul 18, 3:33 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Jul 18, 3:53 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick37 min
Jul 18, 4:03 PM EDTSpecial Weather StatementRNKSmyth27 min
Jul 18, 4:05 PM EDTSpecial Weather StatementRNKCity of Danville25 min
Jul 18, 4:09 PM EDTSpecial Weather StatementRNKPatrick36 min
Jul 18, 4:12 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax112 min
Jul 18, 4:19 PM EDTSpecial Weather StatementRNKCity of Galax26 min
Jul 18, 4:23 PM EDTSpecial Weather StatementRNKHenry37 min
Jul 18, 4:43 PM EDTFlash Flood WarningRNKCarroll4 hr
Jul 18, 5:38 PM EDTSpecial Weather StatementRNKCharlotte37 min
Jul 18, 6:20 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min
Jul 17, 9:18 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham57 min
Jul 18, 2:42 PM EDTSpecial Weather StatementRNKAshe33 min
Jul 18, 3:11 PM EDTSpecial Weather StatementRNKWilkes34 min
Jul 18, 3:36 PM EDTSpecial Weather StatementRNKSurry24 min
Jul 18, 3:50 PM EDTSpecial Weather StatementRNKSurry25 min
Jul 18, 3:58 PM EDTSpecial Weather StatementRNKSurry32 min
Jul 18, 4:27 PM EDTSpecial Weather StatementRNKStokes33 min
Jul 18, 4:53 PM EDTSpecial Weather StatementRNKCaswell37 min
Jul 18, 5:06 PM EDTSpecial Weather StatementRNKRockingham, Stokes24 min
Jul 18, 5:30 PM EDTSpecial Weather StatementRNKRockingham30 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.